Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Riverton, WY

July 6, 2001Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 6, 2001, 3:29 PM MDT for Sweetwater County, Wyoming. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2001, 3:29 PM MDT (21:29 UTC)
Expired
Jul 6, 2001, 4:00 PM MDT
In force
31 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:29 PM MDTHail 0.75Rock Spgs, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 062130
SVRRIW

WYC037-062200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
329 PM MDT FRI JUL 6 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING

* UNTIL 400 PM MDT

* AT 329 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM PRODUCING DIME SIZE HAIL 7 MILES WEST OF ROCK SPRINGS.  
DOPPLER RADAR INDICATED THE STORM MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF ROCK SPRINGS AROUND 335 PM MDT
  7 MILES NORTHWEST OF SUPERIOR AROUND 400 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF DIMES.
 WINDS UP TO 60 MILES AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4162 10961 4144 10936 4169 10871 4197 10911

C. BAKER

WCJIN-WYSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:45 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 6, 2:45 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT FRI JUL 6 2001

NOT MUCH HAS CHANGED AS MONSOON CONTINUES TO SPREAD NORTH THROUGH
WYOMING WITH HIGH DEW POINTS AND SCATTERED CONVECTION INCREASING
THROUGH EARLY AFTERNOON.  MONSOON WELL CONNECTED TO ITCZ IN E PAC
AND ALSO BEING SUPPLIED FROM GULF OF MEXICO WITH SE LOW LEVEL FLOW
ACROSS TEXAS AND NEW MEXICO MERGING WITH SOUTH SOUTHWEST FLOW FROM
BAJA INTO ARIZONA AND S CALIFORNIA.  CONVECTION SHOULD BECOME MORE
WIDESPREAD ACROSS WYOMING AGAIN THROUGH THE EVENING WITH SOME SHOWERS
AND THUNDERSTORMS CONTINUING THOUGH THE NIGHT WITH A MINIMUM OF
ACTIVITY FROM SUNRISE TO 10 AM SATURDAY. CANNOT LIMIT THE THREAT TO
THE AFTERNOON AND EVENING THOUGH THAT IS WHEN THE STRONGEST
THUNDERSTORMS SHOULD OCCUR.  WITH WARM TEMPERATURES ALOFT...POTENTIAL
FOR HAIL LESS.  RAIN FROM MORNING SHOWER AT OFFICE WAS QUITE WARM.
BEST HAIL THREAT WILL REMAIN IN JOHNSON AND NATRONA COUNTIES.  WITH
WILDFIRES AROUND W AND CENTRAL WYOMING...ESPECIALLY IN WESTERN
MOUNTAINS...RAIN SHOULD BE WELCOME.  MODELS INDICATE THREAT OF
SHOWERS AND THUNDERSTORMS WITH MONSOON CONTINUES THROUGH EXTENDED
WITH LITTLE DAY TODAY CHANGE zIN TEMPERATURE.

.RIW...NONE
C.BAKER

In the hours before

Special weather statement, Jul 6, 9:35 AM MDT, 5 hours 54 minutes before
WYZ015-028-070030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
935 AM MDT FRI JUL 6 2001

THE SEVERE WEATHER POTENTIAL IN CENTRAL WYOMING WILL BE SLIGHT THIS
AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
JOHNSON AND NATRONA COUNTIES THIS AFTERNOON AND EVENING.  LARGE HAIL
WILL BE THE BIGGEST THREAT.  LOCALLY VERY HEAVY RAIN IS ALSO
EXPECTED.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING.

JOHNSON...
NATRONA...

C. BAKER

WCJIN-WYNE
Special weather statement, Jul 6, 3:00 PM MDT, 29 minutes before
WYZ015-028-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MDT FRI JUL 6 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR JOHNSON AND NATRONA
COUNTIES UNTIL 9 PM MDT...

AT 300 PM MDT...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR JOHNSON AND NATRONA COUNTIES UNTIL 9 PM MDT TONIGHT.  THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE HAIL AROUND AN INCH ALONG WITH DAMAGING
WIND GUSTS AROUND 60 MPH.  REMEMBER...A WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE WEATHER.

PEOPLE IN JOHNSON AND NATRONA COUNTIES SHOULD REMAIN ALERT FOR THUNDERSTORMS
THIS AFTERNOON AND EVENING.  IF YOU EXPERIENCE SEVERE WEATHER...
REPORT IT TO THE LOCAL LAW ENFORECMENT AGENCY.

C. BAKER

WCJIN-WYNE

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.